Alert archive / Missouri / River Flood Warnings in 2018

River Flood Warning 37, NWS Kansas City, MO

September 4, 2018Andrew County, Buchanan County, Missouri

NWS Kansas City, MO issued this river flood warning at Sep 4, 2018, 7:40 AM CDT for Andrew County, Buchanan County, Missouri. It was in force for 7 hr.

The area

The outline as issued.

The facts

Issued
Sep 4, 2018, 7:40 AM CDT (12:40 UTC)
Expired
Sep 4, 2018, 2:34 PM CDT
In force
7 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Moderate

Counties Andrew County, MO, Buchanan County, MO

The radar

The Pleasant Hill radar (KEAX), 140 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point 102 River at Rosendale (RSDM7).

Action stage
13 ft
Minor stage
18 ft
Moderate stage
18.11 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

838 
WGUS43 KEAX 041240
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
740 AM CDT Tue Sep 4 2018

...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Missouri...

  102 River at Rosendale affecting Andrew and Buchanan Counties.

  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC003-021-051239-
/O.NEW.KEAX.FL.W.0037.180904T1240Z-180905T2200Z/
/RSDM7.2.ER.000000T0000Z.180904T1800Z.180904T2200Z.NO/
740 AM CDT Tue Sep 4 2018

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The 102 River at Rosendale.
* until Wednesday afternoon.
* Flood stage is 18.0 feet.
* Forecast...The river is forecast to have a maximum value of 18.4 
  feet this afternoon.
* At 18.0 feet...State Route 48 on the east side of Rosendale is 
  overtopped by flood waters.
* At 13.0 feet...Lowland agricultural flooding begins.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

102 River
  Rosendale       18   Not Available      18.4 this afternoon
     
&&
  
LAT...LON 4013 9488 4013 9478 3977 9471 3977 9480 4004 9486

  
$$
1 follow-up statement
680 
WGUS83 KEAX 041934
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
234 PM CDT Tue Sep 4 2018

...The Flood Warning is cancelled for the following rivers in 
Missouri...

  102 River at Rosendale affecting Andrew and Buchanan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC003-021-042004-
/O.CAN.KEAX.FL.W.0037.000000T0000Z-180905T2200Z/
/RSDM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
234 PM CDT Tue Sep 4 2018

The Flood Warning is cancelled for
  The 102 River at Rosendale.
* At 12:14 PM Tuesday the stage was 15.4 feet.
* Flood stage is 18.0 feet.
* Forecast...The river will continue to fall to 9.9 feet by 
  Wednesday morning.
* At 18.0 feet...State Route 48 on the east side of Rosendale is 
  overtopped by flood waters.
* At 13.0 feet...Lowland agricultural flooding begins.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

102 River
  Rosendale       18   15.4   Tue 12 PM   13.2 this evening
     
&&
  
LAT...LON 4013 9488 4013 9478 3977 9471 3977 9480 4004 9486

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Sep 4, 6:23 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 4, 6:23 AM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
623 AM CDT Tue Sep 4 2018

.Discussion...
Issued at 347 AM CDT TUE SEP 4 2018

The continual pattern of anticyclonic flow over the easter CONUS
creating a southerly moisture fetch from the Gulf of Mexico will
finally start to shift slightly today. The upper level ridging will
start to flatten out as a shortwave trough enters the northern
plains, allowing the steady stream of precip and convection to shift
east into our CWA this afternoon in the form of a weak stationary
frontal boundary. The main impacts to our area will initially be
scattered convection over western Missouri this afternoon as the
convergence boundary shifts to a SW-NE orientation.  A shortwave
trough embedded in the ridge will track to the north, just east of
our area this afternoon. The tail end of this shortwave trough will
push through NW Missouri, enhancing the possibility of embedded
thunderstorms capable of heavy rainfall. Soundings for NW Missouri
indicate a profile with long skinny CAPE values around 500-1000
J/kg, PWAT values of 2.21, and warm cloud depth near 11-12kft.
Upwind propagation vectors of 5-10kts are also indicative of
possible training storms along this boundary. All this together do
indicate that flash flooding is possible and localized flooding is
likely in areas that do see training storms. The limiting factor
will be the transitory nature of the upper level shortwave and
surface boundary, which will limit a single point receiving
excessive QPF in the afternoon. What really could increase the
potential for flooding will be that a secondary upper level
shortwave trough pushes into the region overnight with increased low
level forcing as the LLJ develops and the low level boundary
convergence increases as high pressure builds in form the north.
This boundary will slowly push southward Wednesday, but it will
weaken with decreased low level forcing.  This will create a more
scattered nature to the showers and storms, but will increase the
coverage over our area leading to likely Pops most of Wednesday.
Overall the area could see 1-2" of QPF with local areas of 3-4"
possible due to training thunderstorms.

The focus will then turn to the track and intensity of Tropical
Storm Gordon as moves into lower Mississippi valley. NHC's current
forecast track has Gordon downgrade to a tropical depression and
then going post tropical by southern Missouri as it curves into
central MO. Water vapor and layered precipitable water imagery
already indicate a strong connection to the Gulf of Mexico so adding
an actual tropical depression to the mix is likely to max out the
possible atmospheric moisture. Thursday as the low approaches the
boundary that sagged south on Wednesday will return into our area as
a warm front and increasing the possibility of elevated convection
along this boundary. All heavy precipitation indications continue to
point to all storms this week being efficient rain makers, so
flooding potential will exist along any boundary that sets up this
week. The real threat becomes the cumulative effects of continual
efficient rain over the area and then the remnants of a tropical
system becoming the finale of sorts. According to NHC's track and
overall model guidance, the main impacts from Gordon will occur
Friday evening through Sunday morning. There is still a decent
amount of uncertainty on the exact track and placement of the low
level forcing, but to add to the mix a shortwave trough will move
into the area from the NW and add another lifting mechanism on
Saturday over the area. Alterations to our current QPF over the
weekend was not adjusted much from the blend of models that we
utilize in the extended, do to this uncertainty. As this event
approaches this will likely change and more detail on placement and
amount of QPF will likely start to take shape.  Either way, this
scenario needs to be watched closely as it could lead to a major
flooding event with the primer mid week over the area and then the
remnants of a tropical system overhead this weekend.

&&

.Aviation...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 617 AM CDT TUE SEP 4 2018

The forecast will start out with VFR conditions with light winds
out of the south-southeast. As the area heats up this morning
higher winds aloft will mix down creating wind gusts in the mid
20s. Showers and thunderstorms will start to develop over eastern
KS and move into western MO in the early afternoon, as noted by
the TEMPO TS group in the area TAFs. The main line of storms will
push to the east and north, but some showers and isolated
thunderstorms may remain so VCTS mentioned until after sunset in
the TAFs. A secondary round of showers and thunderstorms will push
into the area overnight, but there is some uncertainty in the
timing so only VCTS was mentioned. This round of showers and
thunderstorms is likely to have MVFR ceilings as it pushes through
overnight and though the end of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Barham
Aviation...Barham
Hazardous weather outlook, Sep 4, 5:37 AM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
537 AM CDT Tue Sep 4 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
537 AM CDT Tue Sep 4 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Thunderstorms capable of heavy rainfall will lead to a localized
 flash flood threat across northeast Kansas and northwest Missouri
 this afternoon and evening.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Several rounds of showers and thunderstorms capable of producing
 heavy rain are expected through the weekend. These storms will be
 capable of producing widespread 1 to 3 inches of rain with the
 chance for localized higher amounts across central Missouri as the
 remnants of Tropical Storm Gordon lift north through the lower
 Missouri Valley this weekend. This additional rainfall could
 only exacerbate ongoing flood impacts.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 8:54 PM CDTRiver Flood WarningEAXPlatte55 hr
Sep 3, 8:54 PM CDTRiver Flood WarningEAXClay, Jackson, Ray5 days

Nearby

River Flood Warnings in Missouri, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.